Can someone who has experience with the elderly and antidepressants share insight?

Follow
Share

My father has vascular dementia, which has mostly affected his short-term memory. He has had 3 stents put in over the last 5 years, one of these was in June. He is on Crestor, Namenda, Atenolol, Clopidergrel, Low Dose Aspirin, & Donezapil and he has a pacemaker. He has been depressed for many years. Long before his heart problems occurred--I am inclined to believe the depression contributed to his heart problems. My mother has had two major surgeries on her spine in the last 6 months and they have been living with me while she recovers. At first he was determined to get home, but he has accepted that its not going to happen for awhile yet. All he does is sleep anymore. Sometimes he reads. He barely eats. I am sure some of his lethargy is a side effect of his medications, but not all of it surely? He has almost no initiative. What I am wondering is given all his medications, would an antidepressant be of any help to him? He will be 80 in a few months. He has been an active man all of his life, with many passions like gardening and cooking and friends and he's just kind of . . . stopped. He is not hard to care for. I just know he would feel so much better if he took a walk now and then and moved his body, but I also know I can't make him do anything. Am I just trying to find a way to change something that cannot be changed?

This question has been closed for answers. Ask a New Question.
28

Answers

Show:
1 2 3
I most definately agree with the majority of the commentors. Your father is on WAY TOO MANY DRUGS. His cardiologist should be the one that controls what he needs for his heart. Other than that...my mother has been on Paxil for almost 15 yrs. She recently was prescribed Namenda to slow down her Dementia and her Primary is taking her off the Paxil. Your father would benefit by seeing a Geriatric Pscy...(a young one) and let them determine whether your Father would benefit from an anti-depressant. Yikes when I read those meds. Keep us informed on how your plan works out...
Helpful Answer (0)
Report

ferris1 - Donepezil is generic for Aricept.
Helpful Answer (0)
Report

Thank you. We've got him down to 3 meds.
Helpful Answer (1)
Report

Your father's medications send up a big red flag. Namenda, Aricept, and a cocktail of 15 other medications caused my mother to go into renal failure which then caused a debilitating stroke. If your father's current physician and psychiatrist do not thoroughly review and reduce your father's meds, then you (if you're DPOA) or your father have the right to request a new physician and psychiatrist. A reduction in meds brought my mother out of Hospice. Good luck to you and your dad.
Helpful Answer (2)
Report

pstiegman , Thank you for that information. I have and continue to research this and antidepressants trying to find an answer. Before all of these drugs it seems as though senility was rare. My own grandmother was sharp as a tack at age 91 and never took a pill . They didnt even do cholesterol testing back then. What do you do, do you believe in not taking them, just curious. I saw on Dr Oz that people have heart attacks on or off it and didnt seem to help being on them. I also wonder about pravastatin. Look on amazon and write in "lipitor" under books, you'll be shocked. Thanks again, all info taken into consideration.
Helpful Answer (0)
Report

Ferris, check it out on Medscape and the FDA website ! :-)
Helpful Answer (1)
Report

Perhaps pstiegman is confused about myelin sheaths forming over nerve cells. A destruction of them usually causes MS and cannot be restored and mental status declines. Be very careful in offering advice which you cannot back up with a medical degree and license.
Helpful Answer (2)
Report

That's very interesting. I have been coming to the conclusion, for a while now, that the FDA is not our friend. I will take all of your input into consideration. Thank you.
Helpful Answer (1)
Report

A widely accepted theory involves myelin. Cholesterol is essential in the formation of myelin. The more lipophilic statins are able to cross the blood-brain barrier and decrease the amount of CNS cholesterol below the critical value necessary for the formation of myelin. Inadequate myelin production results in demyelination of nerve fibers in the CNS, resulting in memory loss. Once the offending statin is removed from the patient's system, myelin stores are replenished and mental status returns to normal. In our two patients, as well as another patient who received simvastatin,[1] mental status returned to normal within 1 month of discontinuing the statin. (source: medscape)
Helpful Answer (1)
Report

reverseroles: follow link, look at brain images. http://www.sciencedaily.com/releases/2013/05/130510150143.htm
The FDA issued warnings early in 2012 and then, after pressure from the drug manufacturers, issued another statement saying the benefits out weigh the risks.
Helpful Answer (0)
Report

1 2 3
This question has been closed for answers. Ask a New Question.